Monday, 18 December 2017 Sydney
RSS
Connect
Newsletter

GSK and Novartis in court for alleged misleading representations::

The ACCC has instituted proceedings in the Federal Court of Australia against GlaxoSmithKline Healthcare Australia Pty Ltd (GSK) and Novartis Consumer Health Australasia Pty Ltd (Novartis), alleging they made false or misleading representations in the marketing of Voltaren Osteo Gel and Voltaren Emulgel pain relief products.

The ACCC alleges that Novartis and GSK represented that Osteo Gel was specifically formulated for treating osteoarthritis conditions, and was more effective than Emulgel to treat those conditions, when the two products are identically formulated.

Both products contain the same active ingredient, diclofenac diethylammonium gel 11.6mg/g, which acts in a non-specific manner to reduce local pain and inflammation wherever it is applied.

“We allege that consumers are likely to have been misled into purchasing Osteo Gel thinking that it is different to Emulgel and more effective for treating osteoarthritis conditions, when this is not the case,” ACCC Chairman Rod Sims said.

“In fact, the product has an identical formulation to Emulgel, and both products are equally effective in treating not only osteoarthritis, but also a range of other pain conditions.”

Price sampling conducted by the ACCC at supermarkets and pharmacies found that Osteo Gel is often sold at a significant price premium to Emulgel.

For example, Osteo Gel 150g was found in-store at up to $7.50 (or 33%) more than Emulgel 150g. The recommended retail price of Osteo Gel 150g was $28.99 compared with $25.99 for Emulgel 150g.

“We allege GSK and Novartis engaged in a deliberate commercial strategy to differentiate the products in a way that was likely to mislead consumers,” Mr Sims said.

“The alleged conduct is particularly concerning, given the significant penalties handed down by the court against the makers of Nurofen for what we consider to be similar conduct,” Mr Sims said.

The ACCC is seeking declarations, injunctions, pecuniary penalties, a publication order, the imposition of a compliance program and costs.

 Background

In 2016 GSK acquired Novartis’ portfolio of Voltaren products and has been responsible for marketing and selling Voltaren products since that time.

GSK is the leading supplier of over-the-counter analgesic products in Australia, with brands including Panadol and Voltaren.

The ACCC claims that Novartis and GSK made the alleged false or misleading representations on product packaging and the website www.voltaren.com.au(link is external). The Osteo Gel packaging shown in the image above was in use from about October 2010 to March 2017.  In March 2017, GSK amended the Osteo Gel packaging to include the statement “Same effective formula as Voltaren Emulgel” directly under the product name. The ACCC alleges that the amended Osteo Gel packaging is also likely to be misleading.   

In December 2016, the Full Federal Court ordered Reckitt Benckiser (Australia) Pty Ltd to pay a penalty of $6 million for making representations that Nurofen Specific Pain products were each formulated to specifically treat a particular type of pain, when this was not the case.